Wisconsin, 2003

Winter Storm in Wisconsin, December 9 to 10, 2003

December 9 to 10, 2003 · NWS GRB · 11 events in 11 counties and zones

A low pressure system moved from the southern plains into northeast Illinois and brought a swath of heavy snow across central and northern Wisconsin. Warm air in the eastern part of the state kept accumulations down, as much of the precipitation fell as rain.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

A low pressure system moved from the southern plains into northeast Illinois and brought a swath of heavy snow across central and northern Wisconsin. Warm air in the eastern part of the state kept accumulations down, as much of the precipitation fell as rain. The highest snowfall totals with this storm included 11 inches at Presque Isle (Vilas co.), 10 inches at Long Lake (Florence co.), 9 inches at Hiles (Forest co.), Laona (Forest co.) and Florence (Florence co.) and 8 inches at Land O' Lakes (Vilas co.), Minocqua (Oneida co.) and Lakewood (Oconto co.).Snow caused roads to become slippery and was a factor in accidents that killed 4 people in northeast Wisconsin during and shortly after the storm.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Dec 9, 3:30 PM CST, 2 hours 30 minutes earlier.

Area forecast discussion, Dec 9, 3:30 PM CST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
330 PM CST TUE DEC 9 2003

.SYNOPSIS...MAIN CHGS THIS FCST PKG WL BE TO DELAY THE TIMING OF THE CHG
TO ALL SNOW A BIT IN E-C WI. THIS WL REQUIRE HOLDING WINTER WX ADVISORY
FOR THE LAKESHORE OFF UNTIL WEDNESDAY. ALL OTHER HEADLINES WL REMAIN THE
SAME...THOUGH WL TWEAK SOME SNOWFALL TOTALS.

.SHORT TERM...MAJOR WINTER STORM SYSTEM BEARING DOWN ON THE AREA. SFC
LOW DEEPENING IN FAR SW MO. AREA OF PCPN IN RRQ OF JET EXITING THE RGN
AND IN REGION OF MID-LVL FRONTOGENETIC FORCING CONTD TO MV ACRS THE NW
1/2 OF THE FCST AREA. AMTS HAVE BEEN LGT THUS FAR.

SNOW WL CONT DURING THE EVENING ACRS THE NW PART OF THE FCST AREA.
FORCING WL WEAKEN A BIT...BUT COOLER AIR FILTERING SWD SHOULD ALLOW MORE
OF THE SNOW TO ACCUMULATE. THE 18Z RUC INDICATED SUBSIDENCE OVER THE SE
PART OF THE FCST AREA LATE THIS AFTN/EARLY THIS EVENING...AND THAT
APPEARED REASONABLE. IT ALSO SHOWED VERY STG UVV/S HEADED NE INTO THE
AREA LATE THIS EVENING...AND BY EXTRAPOLATION...AFTER MIDNIGHT. THAT
SHOULD SIGNAL THE ARRIVAL OF THE HVY PCPN WITH THE MAIN SYSTEM.

STILL NOT VERY CONFIDENT OF PCPN TYPE FCST IN E-C WI. THE OVERALL
CONSENSUS OF THE MODELS WAS THAT THE ZERO DEGREE ISOTHERM AT 850 MB WL
BE CLOSE TO/INTO THE SE CORNER OF THE FCST AREA LATE TNGT. THAT COMBINED
WITH WARMING OF THE BOUNDARY LAYER BY NE FLOW OFF LAKE MICHIGAN SHOULD
SAVE THE LAKESHORE FM GETTING A BIG SNOW. TRIED TO WORK SHARP PCPN
TYPE/SNOWFALL TOTAL GRADIENT INTO E-C WI. THAT IS THE FCST ITEM THE
EVENING SHIFT WL NEED TO MOST CLOSELY MONITOR FOR POSSIBLE ADJUSTMENTS.

SNOW WL START TO DIMINISH FM THE W WED AS THE SYSTEM STARTS TO SHEAR
EWD. THE 18Z ETA SLOWED THE SYSTEM A BIT AND WAS VERY MUCH IN LINE WITH
PREV GFS RUNS. IT INDICATED THAT SIG PCPN WL LINGER IN E-C WI WELL INTO
WED AFTN. DON/T WANT TO END THINGS TOO QUICKLY...HOWEVER...BECAUSE WINDS
WL INCR AND WITH TEMPS GENERALLY BLO FREEZING...THE POTENTIAL FOR
BLOWING AND DRIFTING SNOW MAY SLOW ANY PRECEPTIBLE IMPROVEMENT IN
CONDITIONS. ALSO...FALLING TEMPS ALOFT SHOULD GENERATE A DRIER SNOW WITH
HIGHER SNOW-TO-WATER RATIOS...WHICH COULD LEAD TO HIGHER SNOWFALL TOTALS
DESPITE LOWER QPFS.

.LONG TERM...DEPARTING SYSTEM...LAKE EFFECT SNOW AND TEMPERATURES ARE
THE MAIN CONCERNS IN THE LONG TERM. AS THE CURRENT STORM SYSTEM MOVES
OUT OF THE REGION THE SNOW LOOKS LIKE IT WILL COME TO AN END ON
WEDNESDAY NIGHT...EXCEPT IN THE NORTH WHERE LAKE EFFECT SNOW BECOMES A
CONCERN WITH COLD 850 MB TEMPERATURES (-14 C OR COLDER) AND FAVORABLE
FETCH OVER LAKE SUPERIOR. COLD ADVECTION CONTINUES DURING THE DAY ON
THURSDAY BUT WIND DIRECTION STARTS TO BECOME LESS FAVORABLE FOR LAKE
EFFECT IN THE NORTH. DURING THE DAYTIME HOURS ON FRIDAY WARM ADVECTION
BEGINS AT 850 MB AND WIND DIRECTION IS NOT GOOD FOR LAKE EFFECT. AFTER
THE LAKE EFFECT ENDS THE NEXT CHANCE OF PRECIPITATION APPEARS TO BE ON
TUESDAY WITH THE ARRIVAL OF SIGNIFICANT MOISTURE...A MID LEVEL TROUGH
AND A SURFACE BOUNDARY. MADE SOME MINOR CHANGES TO PREVIOUS FORECAST
TEMPERATURES. GENERALLY WENT ON THE COLD SIDE WITH FRESH SNOW ON THE
GROUND AND PARTIAL CLEARING WITH HIGH PRESSURE PASSING OVER THE STATE
FRIDAY/FRIDAY NIGHT. TEMPERATURES GRADUALLY WARM UP AS SOUTHERLY WINDS
PREVIAL AHEAD OF THE NEXT LOW AND ON THE BACK SIDE OF THE DEPARTING
HIGH.

&&

.GRB WATCHES/WARNINGS/ADVISORIES...

WINTER STORM WARNING TONIGHT INTO WEDNESDAY
WIZ005-010-018-

WINTER STORM WARNING TONIGHT AND WEDNESDAY
WIZ011>013-019>021-030-031-035>037-045-073-074-

WINTER STORM WARNING LATE TONIGHT AND WEDNESDAY
WIZ038-039-048-049-

WINTER WEATHER ADVISORY WEDNESDAY
WIZ022-040-050-

&&

SKOWRONSKI/MG
WWW.CRH.NOAA.GOV/GRB
Hazardous weather outlook, Dec 9, 6:30 AM CST, 11 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
630 AM CST TUE DEC 9 2003

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-101200-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-SOUTHERN MARINETTE-
LINCOLN-LANGLADE-MENOMINEE-NORTHERN OCONTO-SOUTHERN OCONTO-DOOR-
MARATHON-SHAWANO-WOOD-PORTAGE-WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-
WINNEBAGO-CALUMET-MANITOWOC-
INCLUDING EAGLE RIVER...RHINELANDER...CRANDON...CRIVITZ...TOMAHAWK...
ANTIGO...STURGEON BAY...WAUSAU...WISCONSIN RAPIDS...STEVENS POINT...
APPLETON...GREEN BAY...ALGOMA...WAUTOMA...OSHKOSH...CHILTON AND TWO
RIVERS
630 AM CST TUE DEC 9 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH-CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

SNOW WILL DEVELOP ACROSS NORTH CENTRAL WISCONSIN THIS MORNING...AND
CONTINUE INTO THE AFTERNOON HOURS. ACCUMULATIONS OF 1 TO 3 INCHES CAN
BE EXPECTED NORTHWEST OF A LINE FROM MERRILL TO CRANDON TO FLORENCE.

A SIGNIFICANT WINTER STORM WILL ARRIVE TONIGHT...GENERATING WIDESPREAD
SNOW...HEAVY AT TIMES...ACROSS MOST OF THE FORECAST AREA. THE FOX VALLEY
AND LAKESHORE AREAS WILL SEE RAIN MIXING WITH...THEN CHANGING OVER TO
SNOW TONIGHT. NORTH WINDS WILL ALSO STEADILY INCREASE...CAUSING SOME
BLOWING AND DRIFTING SNOW. WINTER STORM WARNINGS HAVE BEEN POSTED FOR
MOST OF CENTRAL AND NORTHEAST WISCONSIN FOR TONIGHT AND WEDNESDAY.
WINTER WEATHER ADVISORIES HAVE BEEN ISSUED FOR FAR NORTH CENTRAL
WISCONSIN...AND ALONG THE LAKESHORE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE SNOW WILL TAPER OFF FROM WEST TO EAST WEDNESDAY AFTERNOON. TOTAL
ACCUMULATIONS SHOULD RANGE FROM 5 TO 9 INCHES IN CENTRAL AND NORTHEAST
WISCONSIN...TO 3 TO 5 INCHES IN FAR NORTH CENTRAL WISCONSIN AND ALONG
THE LAKESHORE. NORTH WINDS GUSTING TO 30 MPH WILL CAUSE CONSIDERABLE
BLOWING AND DRIFTING SNOW. PERSONS PLANNING TO TRAVEL ACROSS WISCONSIN
TONIGHT AND WEDNESDAY SHOULD KEEP ABREAST OF THE LATEST CONDITIONS...
AND ALTER TRAVEL PLANS ACCORDINGLY. IF YOU MUST TRAVEL...ALLOW EXTRA
TIME TO REACH YOUR DESTINATION...AND BE SURE TO TAKE ALONG A WINTER
WEATHER SURVIVAL KIT.

LAKE EFFECT SNOW SHOWERS ARE POSSIBLE ACROSS FAR NORTH CENTRAL
WISCONSIN WEDNESDAY NIGHT INTO THURSDAY. SOME ACCUMULATION IS
EXPECTED...ESPECIALLY IN NORTHWEST VILAS COUNTY.

.SPOTTER ACTIVATION STATEMENT...

SPOTTERS ARE URGED TO RELAY SNOWFALL REPORTS TO THE NATIONAL WEATHER
SERVICE OFFICE IN GREEN BAY.

KIECKBUSCH
WWW.CRH.NOAA.GOV/GRB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 winter storm. Local standard time, as filed.

Winter Storm, Vilas

When
December 9, 6:00 PM CST to December 10, 6:00 PM CST
Where
Vilas forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
46.053, -89.515 (the zone’s center; the record gives no point)

Winter Storm, Oneida

When
December 9, 6:00 PM CST to December 10, 6:00 PM CST
Where
Oneida forecast zone
Reported by
AMATEUR RADIO
Coordinates
45.706, -89.522 (the zone’s center; the record gives no point)

Winter Storm, Forest

When
December 9, 6:00 PM CST to December 10, 6:00 PM CST
Where
Forest forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
45.667, -88.770 (the zone’s center; the record gives no point)

Winter Storm, Florence

When
December 9, 6:00 PM CST to December 10, 6:00 PM CST
Where
Florence forecast zone
Reported by
UTILITY COMPANY
Coordinates
45.848, -88.398 (the zone’s center; the record gives no point)

Winter Storm, Northern Marinette

When
December 9, 6:00 PM CST to December 10, 6:00 PM CST
Where
Northern Marinette forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
45.351, -88.002 (the zone’s center; the record gives no point)

Winter Storm, Lincoln

When
December 9, 6:00 PM CST to December 10, 6:00 PM CST
Where
Lincoln forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
45.338, -89.735 (the zone’s center; the record gives no point)

Winter Storm, Langlade

When
December 9, 6:00 PM CST to December 10, 6:00 PM CST
Where
Langlade forecast zone
Reported by
TRAINED SPOTTER
Coordinates
45.262, -89.072 (the zone’s center; the record gives no point)

Winter Storm, Northern Oconto

When
December 9, 6:00 PM CST to December 10, 6:00 PM CST
Where
Northern Oconto forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
44.999, -88.221 (the zone’s center; the record gives no point)

Winter Storm, Shawano

When
December 9, 6:00 PM CST to December 10, 6:00 PM CST
Where
Shawano forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
44.789, -88.765 (the zone’s center; the record gives no point)

Winter Storm, Waupaca

When
December 9, 6:00 PM CST to December 10, 6:00 PM CST
Where
Waupaca forecast zone
Reported by
TRAINED SPOTTER
Coordinates
44.470, -88.965 (the zone’s center; the record gives no point)

Winter Storm, Waushara

When
December 9, 6:00 PM CST to December 10, 6:00 PM CST
Where
Waushara forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
44.113, -89.243 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2003Every state in 2003This day in weather historyWarnings in Wisconsin, December 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5331334, 5331335, 5331427, 5331849, 5331850, 5331851, 5331852, 5331853, 5331854, 5331855, 5331856.